Hail, Watauga
- When
- June 12, 1:41 PM EST
- Where
- Watauga County, 0.98 mi ENE of Blowing Rock
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.133, -81.663
Nickel size hail fell on Sunrise Cove.
Scattered showers and storms accompanied the passage of a cold front. Some of these storms increased to severe levels with damaging winds and large hail in areas along and east of the crest of the Blue Ridge.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Scattered showers and storms accompanied the passage of a cold front. Some of these storms increased to severe levels with damaging winds and large hail in areas along and east of the crest of the Blue Ridge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 12, 9:28 AM EST, 4 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1028 AM EDT SUN JUN 12 2011 .SYNOPSIS... A WEAK COOL FRONT WILL MOVE SOUTHEAST THROUGH THE MID APPALACHIAN AND MID ATLANTIC REGION TODAY...ACCOMPANIED BY WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS. SLIGHT COOLER AND DRIER AIR WILL SPREAD INTO THE AREA BEHIND THE FRONT TONIGHT INTO TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... LATEST VISIBLE SATELLITE IMAGERY INDICATES THAT THE EARLY MORNING FOG BANKS HAVE BURNED AWAY FOR THE MOST PART...AND WE HAVE MOSTLY CLEAR SKIES ACROSS OUR REGION. LOW CLOUD COVER MOVING IN FROM THE WEST CONTINUES TO DIMINISH DUE TO THE DOWNSLOPE WIND DIRECTION. FARTHER TO THE NORTHWEST...A COLD FRONT CAN BE FOUND DRAPED FROM THE INDIANA KENTUCKY BORDER...THROUGH OHIO AND INTO WESTERN PENNSYLVANIA. THIS SOUTHWARD MOVING FRONT WILL TRIGGER ADDITION SHOWERS AND THUNDERSTORMS ACROSS OUR REGION DURING THE AFTERNOON. MADE A FEW UPDATES TO THE EARLY MORNING FORECAST PACKAGE. ADJUSTED AFTERNOON HIGHS A LITTLE UPWARD TO REFLECT THE DECREASED CLOUD COVER AND INCREASED HEATING WE CAN EXPECT FOR TODAY. ALSO... DECREASED RAIN CHANCES FOR THE REMAINDER OF THE MORNING. WITH NO BOUNDARIES EXPECTED TO MOVE INTO THE AREA WITHIN THE NEXT FEW HOURS TO TRIGGER THUNDERSTORM ACTIVITY...EXPECT THAT WE WILL SEE THE DEVELOPMENT BEGIN ALONG THE RIDGELINES DURING THE EARLY AFTERNOON. .PREVIOUS DISCUSSION... WEAK SHORT WAVE TROF LIFTING NORTHEAST THROUGH THE OHIO VALLEY WILL ALLOW WEAK COOL FRONT TO PROGRESS SOUTHEAST THROUGH THE BLACKSBURG FORECAST AREA THIS AFTERNOON INTO EARLY TONIGHT. AIR MASS AHEAD OF FRONT CONTINUES TO BE MOIST AND MARGINALLY UNSTABLE...WITH MOST UNSTABLE CONVECTIVE AVAILABLE POTENTIAL ENERGY EXPECTED TO ONCE AGAIN BE IN THE 1000-2000 J/KG RANGE ALONG WITH LIFTED INDEX VALUES IN -2 TO -4 RANGE DURING TIME OF PEAK HEATING. HOWEVER...UNLIKE PAST SEVERAL DAYS...LOWER TROPOSPHERIC WINDS WILL BE MORE FROM THE WEST TODAY...WHICH WILL INITIALLY SUPPORT DEVELOPMENT OF WIDELY SCATTERED TO SCATTERED SHOWERS/THUNDERSTORMS MAINLY WEST OF THE BLUE RIDGE THIS MORNING INTO EARLY AFTERNOON BEFORE STORMS TRANSITION TO CONVERGENCE/CONFLUENCE ZONE IN VICINITY OF DEEPENING LEE TROF EAST OF THE BLUE RIDGE DURING THE AFTERNOON AS WESTERLY WINDS SLOWLY INCREASE. WITH BEST COVERAGE OF STORMS EXPECTED TO BE NEAR THE LEE TROF DURING TIME OF BEST HEATING THIS AFTERNOON...BEST THREAT OF SEVERE WEATHER IN BLACKSBURG FORECAST AREA WILL LIKELY BE OVER SOUTHSIDE VA INTO NORTH CENTRAL NC...ALTHOUGH CAN NOT RULE OUT AN EARLIER MID MORNING TO EARLY AFTERNOON ISOLATED SEVERE STORM FURTHER WEST. COOL FRONT/LEE TROF EXPECTED TO MOVE SOUTHEAST AND OUT OF THE BLACKSBURG FORECAST AREA BY EARLY EVENING...SO OTHER THAN A LINGER LOW CHANCE OF A LINGERING EARLY EVENING SHOWER/STORM ALONG IN THE EXTREME SOUTHEASTERN COUNTIES...WEATHER FOR TONIGHT SHOULD BE DRY AS DRIER AND COOLER AIR FILTERS IN FROM THE NORTH AND WEST BEHIND THE FRONTAL SYSTEM. HIGH TEMPERATURES TODAY WILL BE LARGELY INFLUENCED BY CLOUD COVER AND PROXIMITY TO SHOWER/STORM OUTFLOW BOUNDARIES...BUT WITH TEMPERATURES GENERALLY SIMILAR TO THAT ON SATURDAY...MAINLY 80S IN THE MOUNTAINS AND LOWER 90S ACROSS THE PIEDMONT. ARRIVAL OF LOWER DEW POINTS AND CLEARING SKIES SHOULD SUPPORT TEMPERATURES FALLING BACK INTO THE 50S IN THE MOUNTAINS...WITH MAINLY LOWER 60S IN THE PIEDMONT TONIGHT. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... COLD FRONT IS WELL SOUTH OF THE FORECAST AREA BY MONDAY...WITH HIGH PRESSURE BUILDING INTO THE REGION WITH A COOLER/DRIER AIR MASS. BIG SPREAD IN GUIDANCE TEMPS...WITH THE MAV 3 TO 5 DEGREES WARMER THAN THE MET IN MOST LOCATIONS. LOOKS LIKE THE STRONGER SURGE OF HIGH PRESSURE OCCURS TUESDAY NIGHT INTO WEDNESDAY BEHIND A STRONG VORT LOBE THAT ROTATES AROUND A DEEPENING UPPER LOW OFF THE NERN U.S. COAST...AND ACROSS THE FORECAST AREA BY TUE NIGHT. HAVE LEANED TEMPS TOWARD THE WARMER MAV GUIDANCE FOR HIGHS MONDAY...THEN TOWARD THE COOLER MET GUIDANCE FOR HIGHS TUE. MODELS ARE IN AGREEMENT IN SHOWING AN MCS DEVELOPING MON NIGHT IN RESPONSE TO A WEAKER SHORT WAVE AHEAD OF THE STRONG VORT LOBE. THIS MCS RIDES SOUTHEASTWARD ALONG THE FRONT...AND INTO THE SRN APPALACHIANS. THIS SHOULD NOT AFFECT MOST OF THE FORECAST AREA...BUT WITH FAIRLY GOOD AGREEMENT IN THE MODELS...FELT IT BEST TO ADD SOME LOW POPS TO THE SW MTNS OF VA AND NW MTNS OF NC TUE AFT INTO TUE NIGHT. MODELS ARE A LITTLE FASTER IN BRINGING THE OLD FRONT SOUTH OF THE FORECAST AREA NEWD AS A WARM FRONT ON WEDNESDAY IN RESPONSE TO THE NEXT UPSTREAM WAVE MOVG THRU THE UPPER MIDWEST AND DROPPING INTO THE TROUGH ALONG THE EAST COAST. I HAVE RAISED THE POPS SOME WED INTO WED NIGHT TO ACCOUNT FOR THIS FASTER MOVEMENT...AND ALSO LOWERED MAX TEMPS A FEW DEGREES FOR WED EXPECTING MORE CLOUD COVER AND POSSIBLE SHOWERS. && .LONG TERM /THURSDAY THROUGH SATURDAY/... HIGH PRESSURE AT THE SFC WILL BE OVER THE NE TUE NIGHT-WED WITH A TROF OFF THE EAST COAST. THIS WILL BE PROVIDING SOME COOLER WEATHER EARLY IN THE PERIOD. 00Z ECWMF/06Z GFS SEEM OUT OF PHASE MOST OF THIS PERIOD...BUT SHOW A STRONGER SHORTWAVE PUSHING INTO THE OHIO VALLEY BY 12Z/8AM THURSDAY. A FRONTAL BOUNDARY WILL BE PROGRESSING INTO THE OHIO VALLEY SOUTH INTO THE TENNESSEE VALLEY BY THIS TIME INCREASING THE CHANCES OF RAIN...WITH SFC HIGH OFF THE EAST COAST RETURNING THE FLOW AROUND TO THE SOUTHEAST AND SOUTH. UPPER LEVEL 5H PATTERN STAYS FASTER THIS PERIOD AND FLATTER SO TEMPS SHOULD BE ABOUT OR JUST BELOW NORMAL EARLY THEN AT OR ABOVE NORMAL BY SAT. THIS FRONT IS FORECAST BY HPC TO SHIFT EAST ACROSS THE FORECAST AREA THU NIGHT INTO FRIDAY THEN STALL JUST SOUTH OF THE CWA SAT. THIS LINES UP WITH A BLEND OF THE GFS/ECMWF AS THE GFS KEEPS THE FRONT ACROSS THE OHIO VALLEY/MID ATLANTIC WHILE THE ECMWF DROPS IT SOUTH. WITH THIS IN MIND WILL HOLD ONTO POPS FROM WED LATE AFTN THRU SAT WITH BEST CHANCE THU-FRI. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... KBCB AWOS OBSERVATIONS ARE NOT TRANSMITTING TO AWIPS SYSTEM...BUT INFORMATION CAN BE OBTAINED BY DIALING INTO THE SYSTEM. WILL REGULARLY CALL SYSTEM TO ASSURE THAT CURRENT TERMINAL FORECAST FOR THIS SITE REMAINS REPRESENTATIVE OF LOCAL WEATHER CONDITIONS. MAINLY VFR WEATHER IS EXPECTED OVER THE BLACKSBURG TERMINAL FORECAST AREA (KROA...KLYH...KDAN...KBCB...KBLF...KLWB) THROUGH THE FORECAST PERIOD WITH EXCEPTION OF AREAS OF MVFR AND LOCALIZED IFR CONDITIONS IN LATE NIGHT/EARLY MORNING FOG IN SOME OF THE MOUNTAIN VALLEYS AND LOW LYING AREAS OF THE PIEDMONT. AIRPORTS MOST LIKELY TO EXPERIENCE BRIEF MVFR RESTRICTIONS TO VISIBILITY WOULD BE AT KDAN...WITH THREAT OF BRIEF INTRUSIONS INTO IFR RANGE AT KBCB...KLYH...AND KLWB. WEAK COOL FRONT APPROACHING FROM THE NORTHWEST WILL HELP TO TRIGGER WIDELY SCATTERED SHOWERS/THUNDERSTORMS WITH LOCALIZED IFR RESTRICTIONS MAINLY WEST OF THE BLUE RIDGE THROUGH EARLY-MID AFTERNOON...WITH THREAT CONFINED TO LATE MORNING TO LATE AFTERNOON/EARLY EVENING EAST OF THE BLUE RIDGE. AREAL EXTENT OF STORMS DO NOT WARRANT INCLUSION OF PREVAILING OR TEMPO CONDITION AT THIS TIME...SO WILL MENTION VCTS AND ISSUE AMENDMENTS AS APPROPRIATE IF ANY STORM LOOKS LIKE IT WILL ACTUALLY IMPACT ANY AIRPORT COMPLEX. PASSAGE OF FRONT AND ADVECTION OF SLIGHTLY COOLER AND DRIER AIR SHOULD END THREAT OF SHOWERS/THUNDERSTORMS ACROSS THE ENTIRE REGION BY LATE AFTERNOON...TO BE FOLLOWED BY MAINLY DRY CONDITIONS UNTIL MID WEEK WHEN WARM FRONT EXPECTED TO LIFT BACK TOWARD THE NORTH AND EAST...SUPPORTING INCREASED HEAT AND HUMIDITY ALONG WITH DIURNALLY DRIVEN SHOWERS/STORMS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WERT NEAR TERM...NF/WERT SHORT TERM...JJ LONG TERM...WP AVIATION...WERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 205 PM EDT SUN JUN 12 2011 NCZ001-002-018>020-VAZ007-009-010-WVZ042>045-131815- ASHE-ALLEGHANY NC-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-MERCER- SUMMERS-MONROE-GREENBRIER- 205 PM EDT SUN JUN 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA THIS AFTERNOON AND EVENING AS A WEAK COOL FRONT APPROACHES THE AREA FROM THE NORTHWEST. SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...LARGE HAIL...AND STRONG DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE THIS AFTERNOON... AND MAINLY EAST OF THE BLUE RIDGE. THE THREAT OF SEVERE STORMS WILL END AROUND SUNSET AS COOLER AND DRIER AIR BEGINS TO SPREAD INTO THE REGION FROM THE WEST FOLLOWING PASSAGE OF THE COOL FRONT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ003>006-VAZ011>020-022>024-032>035-043>047-058-059-131815- SURRY-STOKES-ROCKINGHAM-CASWELL-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 205 PM EDT SUN JUN 12 2011 ...SEVERE THUNDERSTORM WATCH 467 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY AS A WEAK COOL FRONT APPROACHES THE AREA FROM THE WEST. SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...LARGE HAIL...AND STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED AND HAS BEEN ACTIVATED. 16
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 AM EDT SUN JUN 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 5 SSE ENNICE 36.48N 80.98W
06/11/2011 E0.75 INCH ALLEGHANY NC PUBLIC
0321 PM HAIL 5 ESE SPARTA 36.47N 81.06W
06/11/2011 E0.25 INCH ALLEGHANY NC PUBLIC
&&
AMSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT SUN JUN 12 2011
VAZ009-012-015-121830-
GRAYSON VA-SMYTH VA-WYTHE VA-
205 PM EDT SUN JUN 12 2011
...STRONG THUNDERSTORMS WILL AFFECT GRAYSON...SMYTH AND WYTHE
COUNTIES...
AT 203 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHEAST OF MARION TO CHILHOWIE...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR MARION AROUND 210 PM...MARION WYTHEVILLE
AROUND 215 PM...THOMAS BRIDGE AROUND 220 PM...RURAL RETREAT AROUND
225 PM AND SUGAR GROVE AROUND 230 PM.
LAT...LON 3700 8142 3695 8138 3696 8138 3697 8134
3682 8106 3658 8154 3662 8162 3663 8161
3665 8164 3679 8170 3683 8175The Greer radar (KGSP), 148 km away, was scanning. The volume nearest the first event began at 18:42 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Nickel size hail fell on Sunrise Cove.
Thunderstorm winds blew two trees down near Shepherds Crossroads. Damage values are estimated.
Thunderstorm winds blew a tree down on Anglin Mill Road. Damage values are estimated.
Thunderstorm winds blew a tree down along K Fork Road. Damage values are estimated.
Thunderstorm winds blew one tree down. Damage values are estimated.
Thunderstorm winds blew power lines down. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325079, 325075, 325074, 325076, 325077, 325078.